Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 309, NWS Springfield, MO

November 5, 2005Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 5, 2005, 9:16 PM CST for Ozark County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2005, 9:16 PM CST (03:16 UTC)
Expired
Nov 5, 2005, 9:42 PM CST
In force
26 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Ozark County, MO

The radar

The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 5:10 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1504 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1504 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 060317
SVRSGF
MOC153-060400-
/O.NEW.KSGF.SV.W.0309.051106T0316Z-051106T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
916 PM CST SAT NOV 5 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OZARK COUNTY IN MISSOURI.

* UNTIL 1000 PM CST.

* AT 911 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF WILLOW
  SPRINGS TO 15 MILES NORTH OF BAKERSFIELD...AND MOVING EAST AT 45
  MPH.

* SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF SOUTHEAST   
OZARK COUNTY INCLUDING THE TOWNS FO UDALL AND BAKERSFIELD.

LAT...LON 3680 9276 3661 9277 3668 9214 3679 9217

$$

SAW
2 follow-up statements
000 
WWUS53 KSGF 060325
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 PM CST SAT NOV 5 2005

MOC153-060400-
/O.CON.KSGF.SV.W.0309.000000T0000Z-051106T0400Z/
OZARK MO-
925 PM CST SAT NOV 5 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OZARK COUNTY
UNTIL 1000 PM CST...

AT 921 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES WEST OF BAKERSFIELD...OR 13 MILES NORTHEAST OF
MOUNTAIN HOME...AND MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR BAKERSFIELD BY 930 PM CST.

THE TOWN OF UDALL IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3659 9233 3651 9237 3652 9214 3662 9213

$$

SAW
000 
WWUS53 KSGF 060342
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
941 PM CST SAT NOV 5 2005

MOC153-060351-
/O.CAN.KSGF.SV.W.0309.000000T0000Z-051106T0400Z/
OZARK MO-
941 PM CST SAT NOV 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR OZARK COUNTY HAS BEEN
CANCELLED...

AT 936 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3659 9233 3651 9237 3652 9214 3662 9213

$$

SAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 4:52 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Nov 5, 4:52 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CST SAT NOV 5 2005

.DISCUSSION...
MAIN CONCERNS ARE THUNDERSTORM CHANCES THROUGH THIS EVENING AND
FLUCTUATING TEMPERATURES IN LATER PERIODS.

COLD FRONT HAS ONLY INCHED SOUTHWARD SINCE YESTERDAY..EXTENDING FROM
WEST CENTRAL IL...TO JUST SOUTH OF KANSAS CITY INTO SOUTHEAST
KANSAS. MODIFIED GULF AIR REMAINS IN PLACE OVER THE REGION WITH
DEWPOINTS FROM THE MID 50S TO AROUND 60 DEG F. 18Z RAWINSONDE FROM
KSGF INDICATES A STRONGER THAN EXPECTED CAP...ABOUT 5 DEG C FROM
850MB TO 800 MB. THIS IS MUCH STRONGER THAN THE NAM...AND EVEN
SLIGHTLY STRONGER THAN WHAT THE GFS INDICATED FROM THE 12Z RUN.
MECHANISMS THAT MAY POSSIBLY BREAK THE CAP WILL BE INCREASINGLY
STRONG FORCING ALONG THE SURFACE FRONT...AND LIFT/COOLING/FORCING
WITH A QUICKLY APPROACHING VIGOROUS SHORTWAVE...NOW MOVING INTO
WESTERN KS. HONESTLY...HAVING A TOUGH TIME SIZING UP WHETHER THE CAP
WILL BE OVERCOME...BUT COOLING ABOVE THE CAP SHOULD COMMENCE BEFORE
00Z AND BECOME FAIRLY SUBSTANTIAL AFTER 00Z AS THE FRONT IS MOVING
THROUGH THE EASTERN MO OZARKS. CAP ALSO MAY BE ABOUT 2 DEG C WEAKER
OVER THE EASTERN CWA (USING THE GFS AS A GUIDE). ML CAPES ABOUT
1000-1200 J/KG OFF THE GFS ALONG WITH 500 MB WINDS PROGGED TO
STRENGTHEN TO 60-65 KTS BY 03Z. IF THE CAP BREAKS...SUPERCELLS ALONG
THE EASTERN EDGE OF THE CWA POSSIBLE AS SURFACE WINDS BACK SOMEWHAT
IN RESPONSE TO SURFACE LOW PRESSURE DEEPENING AS IT MOVE NORTHEAST
THROUGH CENTRAL MO. O-3KM HELICITY INCREASES TO 300 M2/S2
ROLLA/SALEM POINT SOUNDING 00-03Z. BY THAT TIME...HOWEVER...SURFACE
COOLING MAY ALSO LIMIT SURFACE BASED ACTIVITY BY THAT TIME.
ALL-IN-ALL..HAVE MY HIGHEST POPS IN THE EASTERN CWA THIS EVENING AND
MENTION SEVERE THREAT IN THE HWO IN THAT SAME AREA. 00Z SOUNDING
WILL HELP INDICATE THE DEGREE OF MIDLEVEL COOLING WHICH SHOULD BE
UNDERWAY BY THEN.

HIGH PRESSURE WILL BUILD INTO THE AREA SUNDAY...THEN RETURN FLOW
WILL RAPIDLY COMMENCE ONCE AGAIN EARLY MONDAY AS LEE SIDE TROUGHING
DEVELOPS OVER THE HIGH PLAINS IN RESPONSE TO ANOTHER SHORTWAVE
MOVING INTO THE ROCKIES. INITIALLY...CONDITIONS WILL BE DRY...AND
THERE MAY BE A SOMEWHAT ELEVATED FIRE DANGER MONDAY. BELIEVE MODELS
ARE A LITTLE FAST IN RETURNING MOISTURE TO THE REGION...BUT MOISTURE
RETURN WILL EVENTUALLY BRING RH LEVELS UP LATE MONDAY INTO
TUESDAY...ESPECIALLY ALONG THE WESTERN MO STATE LINE. WELL ABOVE
NORMAL TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH SOME RECORD
WARMTH A GOOD POSSIBILITY.

MEDIUM RANGE MODELS HAVING SHOWING SIGNIFICANT TIMING
DIFFERENCES...WITH THE 12Z GFS MORE AMPLIFIED AND SOMEWHAT SLOWER
WITH NEXT FRONTAL PASSAGE WEDNESDAY. IF MODELS CONTINUE TO TREND
THIS WAY...FROPA MAY BE DELAYED... OR PROGRESS SLOWED...AS SOUTHWEST
FLOW ALOFT DEVELOPS OVER THE CENTRAL U.S.. FOR NOW STICKING PRETTY
CLOSE TO NCEP SOLUTIONS...BUT HAVE EXTENDED RAIN CHANCES INTO ALL OF
WEDNESDAY. PRETTY POTENT SYSTEM...ESPECIALLY AS DEPICTED BY THE
ECMWF...SO SEVERE WEATHER NOT OUT OF THE QUESTION
TUESDAY-WEDNESDAY...BUT A LONG WAY TO GO BEFORE THEN. ANOTHER HIGH
BUILDS INTO THE AREA LATE IN THE WEEK. DSA

&&

.AVIATION...
FOR THE 00Z TAFS...COLD FRONT JUST ABOUT TO PUSH INTO JLN AT 23Z.
MOST OF THE RADAR RETURNS SHOULD BE LOCATED EAST OF THE JLN/SGF
FORECAST POINTS BY 00Z AND HAVE NOT INCLUDED ANY MENTION OF
PRECIPITATION WITH THIS FORECAST.  MAY SEE SOME BROKEN CEILINGS FOR
A COUPLE OF HOURS IN SGF AT 3000 TO 4000 FEET HOWEVER AM EXPECTING
VFR CONDITIONS REMAINDER OF FORECAST.

LINDENBERG
&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Nov 5, 4:57 PM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CST SAT NOV 5 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
457 PM CST SAT NOV 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 WEATHER HAZARDS EXPECTED:

THUNDERSTORMS. A FEW STRONG TO SEVERE STORMS WILL DEVELOP AND
PRODUCE UP TWO INCH IN DIAMETER HAIL AND DAMAGING WINDS OF 70 MPH.
THE BETTER CHANCES FOR SEVERE WEATHER WILL BE OVER THE MISSOURI
OZARKS...GENERALLY IN COUNTIES ALONG AND EAST OF A WARSAW TO
CASSVILLE THROUGH MIDNIGHT. THE THREAT FOR ISOLATED TORNADOES WILL
ALSO EXIST...ESPECIALLY OVER PORTIONS WEST CENTRAL AND CENTRAL
MISSOURI THROUGH 10 PM THIS EVENING.

 DISCUSSION:

A COLD FRONT TWILL SHIFT EAST THROUGH THE MISSOURI OZARKS THIS
EVENING. A MIDDAY UPPER AIR OBSERVATION INDICATED A STRONG CAP IN
PLACE OVER THE AREA DURING THE DAY...BUT AN APPROACHING UPPER LEVEL
DISTURBANCE AND INCREASING CONVERGENCE ALONG THE FRONT WILL BREAK
THE CAP OVER CENTRAL AND SOUTHERN MISSOURI. INSTABILITY AND VERTICAL
WIND SHEAR WILL BE ADEQUATE FOR SEVERE SUPERCELL STORMS ALONG AND
JUST AHEAD OF THE FRONT. THE STORMS WILL LIKELY DEVELOP INTO A
SQUALL LINE BEFORE EXITING THE EASTERN MISSOURI OZARKS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA
TUESDAY NIGHT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING OVER EASTERN SECTIONS OF THE MISSOURI OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Nov 5, 6:45 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CST SAT NOV 05 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             MACKS CREEK             37.97N 92.98W
11/5/2005  0.75 INCH        CAMDEN             MO   BROADCAST MEDIA

SSL
Local storm report, Nov 5, 6:52 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CST SAT NOV 05 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     PURDY                   36.82N 93.92W
11/5/2005  60 mph MPH       BARRY              MO   PUBLIC

            WIND GUST ESTIMATED BY PUBLIC. DAMAGE TO SIGN.
Local storm report, Nov 5, 7:00 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CST SAT NOV 05 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             LOUISBURG               37.75N 93.15W
11/5/2005  0.88 INCH        DALLAS             MO   PUBLIC

SSL
Local storm report, Nov 5, 7:24 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CST SAT NOV 05 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             CRANE                   36.90N 93.57W
11/5/2005  0.88 INCH        STONE              MO   LAW ENFORCEMENT

SSL
Local storm report, Nov 5, 7:30 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 PM CST SAT NOV 05 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             MACKS CREEK             37.97N 92.98W
11/5/2005  1.75 INCH        CAMDEN             MO   EMERGENCY MNGR

            GOLF BALL HAIL AND 60 MPH WIND.

0620 PM     HAIL             5 N CAMDENTON           38.07N 92.75W
11/5/2005  1.75 INCH        CAMDEN             MO   AMATEUR RADIO

0622 PM     HAIL             LINN CREEK              38.03N 92.72W
11/5/2005  1.00 INCH        CAMDEN             MO   PUBLIC
Special weather statement, Nov 5, 7:44 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 PM CST SAT NOV 5 2005

MOZ069-081-060245-
CAMDEN-LACLEDE-
744 PM CST SAT NOV 5 2005

...SIGNIFICANT WEATHER ALERT FOR CAMDEN AND LACLEDE COUNTIES UNTIL
845 PM CST...

AT 742 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF LEBANON...AND MOVING NORTHEAST
AT 50 MPH.

STOUTLAND...SLEEPER...AND WET GLAIZE WILL BE IMPACTED WITH THIS
STORM WITH PENNY SIZE HAIL.

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 6:07 PM CSTSevere Thunderstorm WarningSGFMorgan14 min
Nov 5, 6:11 PM CSTSevere Thunderstorm WarningSGFMiller48 min
Nov 5, 6:18 PM CSTSevere Thunderstorm WarningSGFDade30 min
Nov 5, 6:27 PM CSTSevere Thunderstorm WarningSGFBarry42 min
Nov 5, 6:40 PM CSTSevere Thunderstorm WarningSGFLawrence21 min
Nov 5, 6:56 PM CSTSevere Thunderstorm WarningSGFChristian, Stone64 min
Nov 5, 7:25 PM CSTSevere Thunderstorm WarningSGFDallas24 min
Nov 5, 7:53 PM CSTSevere Thunderstorm WarningSGFDouglas67 min
Nov 5, 8:35 PM CSTSevere Thunderstorm WarningSGFOzark40 min
Nov 5, 8:46 PM CSTSevere Thunderstorm WarningSGFHowell, Texas59 min
Nov 5, 8:59 PM CSTSevere Thunderstorm WarningSGFDouglas16 min
Nov 5, 9:35 PM CSTSevere Thunderstorm WarningSGFOregon, Shannon55 min
Nov 5, 9:46 PM CSTSevere Thunderstorm WarningSGFHowell23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.